California, 2009High Surf in California, November 28 to 29, 2009
November 28 to 29, 2009 · NWS SGX · 1 event in 1 county or zone
A large, long period west swell reached the beaches of Southern California early on the 28th. Waves of 7 to 9 feet with some sets as high as 12 feet were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, long period west swell reached the beaches of Southern California early on the 28th. Waves of 7 to 9 feet with some sets as high as 12 feet were reported. The swell and surf quickly subsided overnight. Two boats were capsized in the high surf, trapping 6 people. Only minor injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 28, 3:00 AM PST, 4 hours earlier.
Area forecast discussion, Nov 28, 3:00 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST SAT NOV 28 2009
.SYNOPSIS...UPPER LEVEL LOW SLOWLY DIVING SOUTH THROUGH THE STATE.
IT WILL BE OVER SOUTHERN CALIFORNIA LATER THIS MORNING THROUGH THIS
AFTERNOON. SCATTERED SHOWERS WITH A SLIGHT CHANCE FOR THUNDERSTORMS
TODAY WILL DECREASE THIS EVENING. MOISTURE WILL ROTATE AROUND THE
LOW AS IT DROPS SOUTH AND SHOWERS MAY CONTINUE MAINLY OVER THE
MOUNTAINS THROUGH SUNDAY AFTERNOON. THE SNOW LEVEL WILL DROP TO
AROUND 4500 FEET AND LOCALLY LOWER WITH AROUND 3 TO 6 INCHES OF SNOW
IN THE HIGHER ELEVATIONS. GUSTY NORTHEAST WINDS WILL DEVELOP SUNDAY
THROUGH MONDAY MORNING WITH A WEAK FLOW MONDAY AFTERNOON THROUGH
FRIDAY. HIGH PRESSURE ALOFT MOVES OVER LATE SUNDAY THROUGH
TUESDAY...WEAKENING WEDNESDAY...INCREASING THURSDAY AND FRIDAY.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
MARINE LAYER WENT THROUGH THE ROOF AND GAVE RISE TO SOME RAIN IN THE
COASTAL BASIN TO THE COASTAL SLOPES LAST NIGHT THROUGH EARLY THIS
MORNING. SCATTERED SHOWERS ASSOCIATED WITH THE UPPER LEVEL LOW
PRESSURE SYSTEM WERE SLOWLY MOVING TOWARD THE AREA. THEY WERE JUST
MOVING INTO THE UPPER DESERTS EARLY THIS MORNING. LOCALLY BREEZY TO
WINDY THIS MORNING. VERY COLD AIR ALOFT WILL MAKE FOR AN UNSTABLE
AIRMASS WITH THE POSSIBILITY FOR THUNDERSTORMS DEVELOPING TODAY. THE
SNOW LEVEL WILL DROP TO 5000 FT AND LOCALLY LOWER THIS MORNING AND
NEAR 4000 FT TONIGHT. AN INCH OR TWO POSSIBLE AROUND 5000 FT WITH
AROUND 5 INCHES IN THE SAN BERNARDINO MOUNTAINS ABOVE 6000 FT. THE
UPPER LEVEL LOW IS FORECAST TO DROP SOUTH OF THE BORDER LATE TONIGHT
THROUGH SUNDAY AND MOVE EAST SUNDAY NIGHT. MOISTURE ROTATING AROUND
THE LOW MAY CONTINUE SHOWERS MAINLY OVER THE MOUNTAINS THROUGH
SUNDAY. HIGH PRESSURE ALOFT WILL MOVE OVER LATE SUNDAY THROUGH
MONDAY WITH LITTLE CHANGE TUESDAY. AN OFFSHORE FLOW AT THE SURFACE
WITH NORTHEAST WINDS ALOFT WILL DEVELOP SUNDAY WITH THE STRONGEST
NORTHEAST WINDS EXPECTED SUNDAY NIGHT THROUGH MONDAY MORNING OVER
THE MOUNTAINS AND INLAND VALLEYS. A WEAK FLOW MONDAY AFTERNOON WILL
CONTINUE THROUGH FRIDAY. HIGH PRESSURE ALOFT WEAKENS WEDNESDAY. A
WEAK SYSTEM MAY MOVE THROUGH WEDNESDAY. HIGH PRESSURE ALOFT MOVES
OVER THURSDAY AND FRIDAY. COLDER TODAY...A BIT WARMER SUNDAY AND
WARMER MONDAY THROUGH TUESDAY...COOLER WEDNESDAY...THEN WARMER
THURSDAY THROUGH FRIDAY.
&&
.AVIATION...
280945Z...WIDESPREAD CLOUDS WITH BASES BETWEEN 2500-3500 FT MSL WILL
CONTINUE THROUGH THIS AFTERNOON. SHOWER ACTIVITY WILL INCREASE
THROUGH THE MORNING AS A LOW PRESSURE SYSTEM APPROACHES FROM THE
NORTH AND CONTINUE THROUGH THIS EVENING. ISOLATED THUNDERSTORMS ARE
ALSO POSSIBLE...MAINLY IN SAN DIEGO COUNTY. LOWER CIGS AND VSBY ARE
POSSIBLE IN HEAVIER SHOWERS. WINDS WILL INCREASE THROUGH THIS THE
MORNING WITH MOUNTAIN WAVE...ROTOR ACTIVITY AND BLOWING DUST IN THE
DESERTS. CLEARING WILL BEGIN LATE THIS AFTERNOON WITH WINDS
SUBSIDING AFTER 00Z. CHANCE OF SHOWERS WILL CONTINUE IN THE SAN
BERNARDINO COUNTY DESERTS AND MOUNTAINS THROUGH SUNDAY MORNING.
&&
.MARINE...
A LONG PERIOD 10 FT NW SWELL IS EXPECTED TO BUILD THROUGH
SATURDAY...PEAK SATURDAY EVENING...THEN DECREASE THROUGH SUNDAY.
THIS WILL BRING HIGH SURF AND DANGEROUS RIP CURRENTS TO THE BEACHES
THROUGH SUNDAY MORNING. COMBINED SEAS WILL BE AS HIGH AS 13 FEET IN
THE OUTER WATERS...AND UP TO 10 FEET IN THE INNER WATERS. SURF
HEIGHTS WILL BE 4 TO 7 FEET WITH SETS TO 9 FEET. OCCASIONAL SETS TO
11 FEET ARE POSSIBLE SOUTH OF DEL MAR.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WINTER WEATHER ADVISORY FOR THE SAN BERNARDINO MOUNTAINS UNTIL
3 PM SATURDAY.
HIGH SURF ADVISORY UNTIL 2 PM PST SUNDAY FOR ORANGE AND SAN
DIEGO COUNTY COASTAL AREAS.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS TO MIDNIGHT FOR THE
INNER WATERS AND UNTIL 8 AM PST SUNDAY FOR THE OUTER WATERS.
&&
PUBLIC...WHITLOW
AVIATION/MARINE...SSHazardous weather outlook, Nov 28, 4:00 AM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT NOV 28 2009
CAZ042-043-048-050-055>058-060>062-PZZ750-PZZ775-291200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
AND OUT 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST SAT NOV 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY THROUGH TONIGHT
WINTER WEATHER ADVISORY FOR THE SAN BERNARDINO MOUNTAINS UNTIL 3 PM.
A HIGH SURF ADVISORY IN EFFECT. NORTHWEST SWELL WILL BRING HIGH
SURF AND DANGEROUS RIP CURRENTS.
A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FOR THE COASTAL
WATERS.
ISOLATED THUNDERSTORMS ALL AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A HIGH SURF ADVISORY IN EFFECT SUNDAY FOR HIGH SURF AND DANGEROUS
RIP CURRENTS.
A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FOR THE OUTER
WATERS THROUGH SUNDAY MORNING.
POTENTIAL FOR GUSTY NORTHEAST WINDS SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.
WHITLOW
High Surf, San Diego County Coastal Areas
- When
- November 28, 7:00 AM PST to November 29, 1:00 AM PST
- Where
- San Diego County Coastal Areas forecast zone
- Injuries
- 6 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A 25 foot fishing boat capsized around 0800 PST when returning to the San Diego Bay. Six people were on board and became trapped in the cabin. They managed to open the door and escape from the boat and were promptly rescued by the lifeguards. All six were admitted to the hospital, five of which were treated and released. The sixth person was kept and monitored overnight. A lifeguard boat flipped two hours later when trying to upright the overturned fishing boat. The two lifeguards on board were not injured.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, November 28, 20092 deaths · 1 injured · $100,000 · 1 event
- Winter Weather in Arizona, November 28 to 29, 20092 injured · $100,000 · 1 event
- High Wind and Strong Wind in California, November 28 to 29, 2009$135,000 · 63 kt wind · 3 events
- Blizzard and Heavy Snow in Alaska, November 28 to 30, 2009$51,000 · 82 kt wind · 13 events
- High Wind and Strong Wind in Massachusetts, November 28, 2009$28,000 · 50 kt wind · 7 events
- High Wind and Strong Wind in New Hampshire, November 28, 2009$30,000 · 50 kt wind · 2 events
- Strong Wind in Connecticut, November 28, 20091 injured · 1 event
- High Wind and Frost and Freeze in California, November 28 to 30, 2009$500 · 61 kt wind · 8 events
- Blizzard and Heavy Snow in New Mexico, November 28 to 30, 20094 events
- Waterspout in Eastern Pacific Coastal Waters, November 28, 20091 event
- Winter Weather in Colorado, November 28 to 29, 20091 event
- High Wind in Nevada, November 28, 200951 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201050.